What is fatigue?
Fatigue for cancer patients can be described as feeling tired, worn-out, heavy, slow, no energy or get-up-and-go. It is more than the usual tiredness after lots of work or exercise, or a bad night’s sleep, and it doesn’t go away with sleep or rest. It can make you feel both physically and mentally drained, making it hard to do everyday activities or concentrate on even the simplest things. It can also be debilitating to the extent that it decreases a patient’s quality of life, and can persist after treatment has finished.
Cancer treatments themselves, such as chemotherapy and radiotherapy, can cause fatigue, but fatigue is also a common symptom of cancer.
What causes fatigue and what helps to treat it?
Fatigue in cancer patients may have more than one cause. Indeed, it can be due to a combination of reasons, including the following:
Some studies have shown that fatigue is caused by the body needing extra energy to repair and heal tissue damaged by treatment, as well as remove the build-up of toxic substances that are left in the body after cells are killed by treatment. Fatigue is usually felt in the days right after each treatment, then decreases until the next treatment, but because it doesn’t completely settle the intensity of fatigue increases with each cycle.
If you are undergoing cycles of treatment, you will quickly learn when in your cycle you feel at your worst; these are the days you should plan to take things easier. You should listen to your body and learn when to stop, rest and understand your limits.
Most blood cancer patients will experience anaemia to some degree during their cancer journey. This can be directly related to the type of blood cancer you have, or as a consequence of the treatment you receive.
Oxygen is used by the cells in your body to release energy. It is carried from the lungs around your body by haemoglobin, which is found in red blood cells. If your haemoglobin level is low, your cells might not have enough energy, which in turn will make you fatigued.
Your medical team will be monitoring your blood counts and treating you with a blood transfusion if required. If you feel your energy levels are getting lower, or if you notice you are shorter of breath, let your doctors know in case you have become anaemic.
The body’s energy comes from food. If you don’t take enough nutrition in, you won’t get enough energy out. Chemotherapy changes the way food tastes and can sometimes give you a sore mouth, which makes it difficult to eat. In addition, you may feel sick, be sick or even experience diarrhoea.
Nothing anyone can do will change the way food tastes; this will resolve with time. However, your doctor should be told if you are experiencing any of the other side effects as they can be dealt with using medications.
Furthermore, trying to eat three meals a day can be off putting. Sometimes, eating little and often is easier if you are feeling sick or your appetite is low. Ask your doctor for some supplements if you know you are struggling to eat. Your weight will also be monitored closely at each clinic visit, so if you experience significant weight loss, you may be referred to see a dietician.
Anxiety and depression
The emotional stress of a cancer diagnosis, and the uncertainty that leads to that diagnosis, can cause fatigue, as can anxiety, fear and feeling low in mood. Often, it can be tricky to work out what came first, as fatigue can be a symptom of feeling very low, or depressed, and feeling fatigued can in turn make you feel down.
For some people, these difficult feelings can persist for a long time, sometimes even years, so it is important to seek help. Do not be afraid to tell your doctor or specialist nurse you are struggling mentally or emotionally. Voicing your fears, anxieties or concerns can very often be the first step in dealing with them. If needed, you may be referred to a counsellor or offered medication to help with anxiety and/or depression. Speaking to others that are going through, or have gone through, the same treatment can also help to know you are not alone.
It’s common to have problems sleeping during and after treatment, particularly if your treatment involves staying in hospital. Ear plugs and an eye mask are useful things to have in hospital, and try sticking to the same routine you would normally at home.
Medications may also be making you fall asleep during the day. Speak to your doctor if this is happening, as they may be able to prescribe an alternative drug. Likewise, steroids may be stopping you from sleeping because they make you more energetic. If possible, take these as early in the day as you can to avoid this from happening.
Night-time sleep remains the most important for your overall wellbeing, so limiting daytime naps is really important. If you need to sleep during the day, plan it for late morning or early afternoon, and limit to 45 minutes to avoid interfering with your night’s sleep.
It may be that you need a sleeping tablet for a few days to get you back into a normal routine, particularly if you are struggling to get to sleep.
Is there anything else I can do?
Surprisingly, yes! Exercise is probably one of the most recognised ways to improve levels of fatigue.
Exercise may feel like the last thing you want to do, however, it not only helps to reduce treatment-related fatigue, but also improves your physical strength, mental wellbeing and quality of life. This doesn’t mean everyone has to join the gym! Walking is the best form of exercise and costs nothing.
Start small, perhaps by walking to the end of the drive and back. Slowly increase how often you walk, then increase the distance you walk. It doesn’t have to be fast; that is the final hurdle, increasing how hard you work. Over weeks and months, you will increase your level of exercise and hopefully decrease your level of fatigue.
You can watch our video on fatigue below: